It’s a terrible, uneasy feeling that you can’t seem to shake (literally)! Your extremities feel jumpy and twitchy, as if you are crawling out of your own skin. That creepy/jumpy feeling is so intolerable that you have to move constantly to relieve it. You lose sleep and have trouble falling asleep or even just relaxing on the couch in the evening. Your restless legs are torturing you!
If this description strikes a chord, there’s a good chance you are suffering from restless leg syndrome (RLS). Restless leg syndrome is a common condition. Often, there’s no known cause for RLS. Researchers suspect the condition may be caused by an imbalance of the brain chemical dopamine, which sends messages to control muscle movement.
Fortunately, there are ways to find relief. Chesapeake Vein Center & MedSpa’s Dr. Surya Challa is a board-certified vein expert who can help you find relief from restless leg syndrome.
Here are a few expert tips to help you get started:
● See a doctor to rule out a medical condition.
If you are experiencing RLS frequently, it’s time to see Dr. Challa. Fortunately, RLS usually isn’t related to a serious underlying medical problem. However, it can accompany other conditions, such as peripheral neuropathy, which is damage to the nerves in your hands and feet, sometimes caused by chronic disease like diabetes and alcoholism. Other medical conditions that are associated with RLS include pregnancy, iron deficiency (anemia), kidney failure and spinal cord conditions.
● Determine triggers if you can.
Once you’ve ruled out medical conditions, you may find relief by determining RLS triggers and avoiding/adjusting them. Have you noticed a pattern in your symptoms? Do certain medications trigger you to experience RLS? Some patients report worsening symptoms after taking a sedating antihistamine like Benaydryl, for example, while others may notice an increase in symptoms after going on an antidepressant that increases serotonin, called an SSRI (selective serotonin reuptake inhibitor). Anti-psychotic medications can also trigger RLS. A change in your dosage can also trigger worsening RLS symptoms. If you suspect your medication is causing RLS, be sure to tell us right away!
Other RLS triggers you may need to avoid/reduce:
● Stress and anxiety
● Vigorous exercise before bed